Drug Overdose Signs and Treatment

Recognizing the signs of an overdose and how to respond can help save lives. Overdoses can occur in response to a wide variety of substances and medications. The effects and severity of an overdose can vary depending on the substances involved. It is essential to know when to seek help and how to manage an overdose until help arrives.

Improve your understanding of what a drug overdose is with this definition, which also includes a review of the common warning signs that a person has consumed more than the body can take.

What Is a Drug Overdose?

Also commonly known as an OD, an overdose is a condition of taking a larger dose of a drug than the body is able to handle. Overdoses can occur accidentally, even when a drug is taken as prescribed, or deliberately, as a suicide attempt.

Overdose Statistics

The Centers for Disease Control have reported an increase in the number of deaths from overdoses from taking synthetic opioids (other than methadone), which includes drugs such as tramadol and fentanyl.

According to the Centers for Disease Control and Prevention (CDC), there were more than 56,000 deaths involving synthetic opioids other than methadone in 2020. Death rates from synthetic opioids also increased by 56% between 2019 and 2020.

Part of this increase may have to do with the potency of synthetic opioids. For instance, the CDC indicates that fentanyl, a man-made opioid is 50 times more potent than heroin and 100 times more potent than morphine.

Why Overdoses Happen

Drug overdoses can occur for a number of reasons. These include:

  • Misusing prescription medications: Overdoses sometimes occur because people misuse their prescribed medications or do not follow their doctor’s instructions carefully. Accidentally taking more than one dose, taking more than the prescribed amount, or taking other medications that interact with a substance can lead to an overdose.
  • Illicit drug use: When people consume illegal drugs, they have no way of knowing for sure how much a particular drug is contained in the dose they receive. And in some cases, illicit drugs are mixed with other drugs that a person may not know about.
  • Relapsing after a period of abstinence: Taking a substance after a period of abstinence can also lead to an accidental overdose. Once a person stops taking a substance, their tolerance level decreases. If they suddenly take the same dose they were previously taking, they may overdose.

Accidental overdoses are less common with prescription drugs, because the strength and dosage are known, and the physician provides instructions regarding the appropriate amount. However, accidental overdoses of prescription drugs can occur at times of confusion or forgetfulness, if the person has experienced extreme weight loss, or if they have discontinued or reduced the usual dose since the drug was originally prescribed.

Overdoses can also occur from taking over-the-counter medications or even seemingly harmless substances, such as vitamin supplements, which the FDA does not regulate. Overdoses of over-the-counter drugs may be even more harmful and irreversible than controlled drugs.

Signs of an Overdose

Symptoms of an overdose can vary depending on the substance and how much a person has taken. General symptoms often involve:

  • Loss of consciousness
  • Vomiting
  • Confusion and drowsiness
  • Cool, clammy skin
  • Pinpoint pupils
  • Choking or gurgling sounds
  • Difficulty breathing
  • Changes in heart rate

Symptoms for Different Substances

Opioid overdoses are characterized by clammy skin, limpness, slowed breathing, decreased heart rate, small pupils, vomiting, and unconsciousness.

Depressant overdoses often involve symptoms such as confusion, slowed or stopped breathing, loss of consciousness, and coma.

Stimulant overdoses are marked by rapid breathing, fever, fast heartbeat, extreme changes in blood pressure, convulsions, paranoia, and coma.

Alcohol overdose is characterized by symptoms such as slow breathing and heart rate, slower reflexes, confusion, decreased body temperature, and seizures.

What to Do for an Overdose

If you suspect that someone has overdosed, get medical help right away. Call 911 or go to the nearest emergency room.

During an overdose:

  • Try to stay calm
  • Don’t try to revive the person on your own
  • Do not leave the person alone
  • Try to prevent choking on vomit
  • Be honest with medical professionals about the substances consumed

If a person has overdosed on opioids, the rapid administration of a medication known as Narcan (naloxone) can save their life. Naloxone is an opioid antagonist, which means it can block the effects of opioids. When it is administered quickly, it can reverse an opioid overdose.

In 2023, the U.S. Food and Drug Administration (FDA) approved the first over-the-counter naloxone nasal spray, which will be available in stores and online.

Treatment for an Overdose

If the person receives help in time, they may have their stomach washed out, given activated charcoal or medicines to counteract the drugs in their system. The medical staff will also work to improve the patient’s vital signs, if necessary.

Preventing Overdoses

There are a number of strategies that can help prevent overdoses:

  • Keep prescription medications out of the reach of children and pets.
  • Talk to your doctor if you have substance dependence or addiction; they can recommend treatment options that can help minimize the risk of overdose.
  • Take steps to avoid relapse; talk to your doctor about medications that might reduce drug cravings, join a support group, and consider other treatment options supporting long-term recovery.

Leave a Comment

Your email address will not be published. Required fields are marked *

WBK Healthcare Services BBB Business Review HIPAA Seal of Compliance